Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2006, 4:14 PM CDT for Crawford County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2006, 4:14 PM CDT (21:14 UTC)
- Expired
- Jul 13, 2006, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:43 PM CDT | HAIL 0.88 | 3 W Manning, IA | |
| Jul 13, 4:44 PM CDT | HAIL 0.75 | 3 Sse Buck Grove, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 12:21 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 132114 SVRDMX IAC047-132200- /O.NEW.KDMX.SV.W.0232.060713T2114Z-060713T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CDT THU JUL 13 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 500 PM CDT * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DENISON...OR 27 MILES SOUTH OF IDA GROVE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANILLA BY 445 PM CDT. THE TOWNS OF BUCK GROVE...DENISON AIRPORT...ARION AND ASPINWALL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY THAT WAS IN EFFECT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4202 9561 4187 9567 4188 9510 4208 9512 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 132131 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 431 PM CDT THU JUL 13 2006 IAC047-132200- /O.CON.KDMX.SV.W.0232.000000T0000Z-060713T2200Z/ CRAWFORD IA- 431 PM CDT THU JUL 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD COUNTY UNTIL 500 PM CDT... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MANILLA...OR 31 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN CRAWFORD COUNTY...INCLUDING THE TOWNS OF MANILLA AND ASPINWALL. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4202 9561 4187 9567 4188 9510 4208 9512 $$ KINNEY
000 WWUS53 KDMX 132202 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT THU JUL 13 2006 IAC047-132212- /O.EXP.KDMX.SV.W.0232.000000T0000Z-060713T2200Z/ CRAWFORD IA- 502 PM CDT THU JUL 13 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 500 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4202 9561 4187 9567 4188 9510 4208 9512 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 13, 3:30 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU JUL 13 2006
.DISCUSSION...
SVR WATCH FOR CENTRAL IOWA COMING OUT SHORTLY...
.PREVIOUS DISCUSSION...
CHALLENGES REMAIN IN THIS PACKAGE...NOT SO MUCH FOR IMPENDING HEAT
THAT WILL BE ARRIVING SHORTLY...BUT IN SHORT TERM TRENDS TNT AS A
LOT COMING TOGETHER TO FAVOR SVR STORMS AND POSSIBLE HEAVY RAINFALL.
SFC BOUNDARY ALREADY LIFTING NORTH INTO CENTRAL IA BY 16Z. DEEP
MOISTURE POOLING BELOW H700 THIS AM WITH PWATS 1-1.5 INCHES ATTM
...EXPECTING THIS TO INCREASE THROUGH THE PM/EVEN HOURS. H850
BOUNDARY FARTHER NORTH AND THIS SHOULD HELP FOCUS ANY MCS SOUTHEAST
WITH TIME. SVR THREAT INCREASING AS MIDLVL LAPSE RATE...CAPES AND
LOWLVL MOISTURE REMAIN HIGH...THOUGH TNT WE HAVE DRIER AIR ABOVE
H700...UNLIKE THIS PAST MON NIGHT. MAIN THREAT REMAINS TO BE HAIL
...WIND ...LOCALLY HEAVY RAINFALL POSSIBLE. TNT AS CLUSTER MOVES
OVER THE CWA CORFIDI VECTORS REMAIN LIGHT WHICH WOULD AGAIN FAVOR
HEAVY RAINFALL. CURRENT THINKING IS THAT CORRIDOR EITHER SIDE OF A
KSUX-KRBL LINE WOULD BE FAVORED FOR MOST ACTIVE WEATHER WITH
MOD-HEAVY RAINFALL AMOUNTS POSSIBLE HERE. AMTS POSSIBLE TO 2-4
INCHES WITH HEAVIER STORMS. STORMS SHOULD CONTINUE INTO THE
OVERNIGHT FOR PORTIONS OF CENTRAL AND SOUTHEAST CWA WITH A SECOND
ROUND POSSIBLE. CURRENT WATCH OUT TIL 03Z. STORMS WILL EXIT TO EAST
BY EARLY FRIDAY AM WITH SOME LINGERING ST AND FOG. FRI SHOULD BEGIN
TO WARM UP NICELY...ONCE ST/FOG BURN OFF BY AFTERNOON. WARMEST
READINGS WEST ON FRI. TDS WILL BE ON THE RISE AS WELL THOUGH THE
WEEKEND.
LONGER TERM FORECAST STILL FOCUS ON PROLONGED PERIOD OF HEAT FOR THE
REGION. MEX/MEN GUIDANCE STILL VERY HIGH INTO THE MID/UPPER 90S
...HOWEVER GFS BASED AND TIMING STILL SUSPECT. GEM/EURO PAINT A
SLIGHTLY DIFFERENT PICTURE AND WOULD AGAIN FAVOR WARMEST 2 DAY
PERIODS SAT/SUN AND AGAIN TUE/WED OF NEXT WEEK. POSSIBLE NORTHERN
STREAM SYSTEMS KNOCKING RIDGE BACK A TOUCH WITH POTENTIAL FOR SOME
CONVECTION ALONG THE LEADING EDGE OF THE CAP FOR MON/THURS OVER
NORTHEASTERN SECTIONS. EXPERIENCE SHOWS THAT LESS CHANCES FOR RAIN
MON TIME FRAME SO WILL LEAVE DRY BUT THUR A DIFFERENT MATTER. COORD
HAS LEFT DRY FOR NOW GIVEN UNCERTAINTY BEYOND DAY5. OTHER CONCERNS
THIS PERIOD WILL THE BE NEED FOR A HEAT ADVISORY. STILL ON THE
BORDER HERE WITH COMPUTED HEAT INDICES OUT TO DAY7...BUT WITH THIS
PAST RAIN EVENT MON NIGHT/TUES AND POTENTIAL FOR ADDITIONAL
LOCALIZED HEAVY RAINFALL TNT...POCKETS OF HI IN THE 105+ RANGE
LOOKING POSSIBLE. QUESTION REMAINS AS TO WHERE...SINCE MOST OF THE
RAIN HAS FALLEN EAST OF THE EXPECTED HIGHEST TEMPERATURES THIS
UPCOMING EVENT. WATCH WORD FOR NOW IS WE WILL BE VERY CLOSE TO
MEETING ADVISORY CRITERIA...ESPECIALLY SUNDAY AND POSSIBLY AGAIN
TUES/WED. SINCE AT WORST ONLY AN ADVISORY IS EXPECTED...NO NEED TO
ISSUE A WATCH ATTM.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...SVR WATCH 594 FAR WEST TIL 03Z.
...SVR WATCH 597 CENTRAL TIL 05Z.
REVHazardous weather outlook, Jul 13, 12:18 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1218 PM CDT THU JUL 13 2006 IAZ004-015-023-033>035-044>046-057-058-070-071-081-141100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS- 1218 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING OF THIS AFTERNOON...A FEW MAYBE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO THE NIGHTTIME. THESE STORMS MAY BE SEVERE WITH DAMAGING WIND IN EXCESS OF 60 MPH...AND LARGE HAIL. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. IAZ005>007-016-017-024>028-036>039-047>050-059>062-072>075- 082>086-092>097-141100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE- STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1218 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING OF THIS AFTERNOON...BUT THEY ARE NOT EXPECTED TO BE SEVERE UNTIL EARLY EVENING. SCATTERED THUNDERSTORMS ARE THEN EXPECTED IN THE EVENING AND OVERNIGHT...OF WHICH A FEW MAYBE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING. MYERS
In the hours before
Local storm report, Jul 13, 3:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND GST VAIL 42.06N 95.20W
07/13/2006 E60 MPH CRAWFORD IA TRAINED SPOTTER
&&
RUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:17 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 43 min |
| Jul 13, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 53 min |
| Jul 13, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 29 min |
| Jul 13, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 57 min |
| Jul 13, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 22 min |
| Jul 13, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 16 min |
| Jul 13, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Jul 13, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Jul 13, 6:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 41 min |
| Jul 13, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 13, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 13, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 44 min |
| Jul 13, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 31 min |
| Jul 13, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 33 min |
| Jul 13, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 50 min |
| Jul 13, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 33 min |
| Jul 13, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.